Diuretic-Associated Electrolyte Disorders in the Elderly: Risk Factors, Impact, Management and Prevention
Kareeann Sok Fun Khow, Su Yin Lau, Jordan Yuanzhi Li and Tuck Yean Yong
Affiliation: Department of General Medicine, Flinders Medical Centre, Flinders Drive, Bedford Park, South Australia 5042, Australia.
Electrolyte and acid-base disorders are commonly encountered adverse effects of various diuretic agents, which
are associated with considerable morbidity and mortality especially in elderly patients. Diuretic use is associated with
hyponatraemia, hypernatraemia, hypokalaemia, hyperkalaemia, hyperuricaemia and alterations in magnesium, calcium,
phosphate and acid-base homeostasis. Clinical studies have provided important data on the relative frequency and risk
factors for these diuretic-associated electrolyte and acid-base disorders. Old age is one of the most recognized risk factors
for diuretic-associated electrolyte and acid-base disorders. Hyponatraemia and hypokalaemia are the most common
electrolyte abnormalities found among the elderly population taking diuretics. Both conditions are associated with short
and long-term morbidity as well as mortality. This article presents an overview of the literature on diuretic-associated
electrolyte disorders and suggested risk factors for their development especially in elderly patients when evidence is
available. The impact of these electrolyte disorders on patients will be discussed. Strategies to prevent adverse outcomes
related to these disorders should involve careful consideration of risk factors as well as ongoing clinical and laboratory
evaluations in the course of using these diuretics.
Keywords: Acid-base, diuretic, elderly, electrolyte, morbidity, thiazide.
Rights & PermissionsPrintExport